Alert archive / Louisiana / Tornado Warnings in 2010

Tornado Warning 18, NWS Lake Charles, LA

December 31, 2010Rapides Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 31, 2010, 2:21 PM CST for Rapides Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2010, 2:21 PM CST (20:21 UTC)
Expired
Dec 31, 2010, 2:45 PM CST
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 1:34 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WFUS54 KLCH 312021
TORLCH
LAC079-312045-
/O.NEW.KLCH.TO.W.0018.101231T2021Z-101231T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
221 PM CST FRI DEC 31 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN RAPIDES PARISH IN CENTRAL LOUISIANA...

* UNTIL 245 PM CST

* AT 220 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ESLER
  REGIONAL AIRPORT...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHEASTERN RAPIDES PARISH AT 240 PM CST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY
TIME. TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3148 9216 3140 9213 3133 9236 3144 9242
      3149 9221
TIME...MOT...LOC 2022Z 247DEG 28KT 3145 9230

$$

13
1 follow-up statement
147 
WWUS54 KLCH 312040
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CST FRI DEC 31 2010

LAC079-312050-
/O.EXP.KLCH.TO.W.0018.000000T0000Z-101231T2045Z/
RAPIDES LA-
240 PM CST FRI DEC 31 2010

...THE TORNADO WARNING FOR NORTHEASTERN RAPIDES PARISH WILL EXPIRE AT
245 PM CST...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED TO THE 
NORTHEAST AND OUT OF THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3148 9216 3140 9213 3133 9236 3144 9242
      3149 9221
TIME...MOT...LOC 2040Z 247DEG 28KT 3150 9215

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 31, 2:09 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 31, 2:09 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
209 PM CST FRI DEC 31 2010

.DISCUSSION...
TORNADO WATCH IN EFFECT FOR LA PARISHES ALONG AND NORTH OF US HWY
190. STRONGEST STORMS THUS FAR HAVE BEEN IN RAPIDES AND AVOYELLES
PARISHES...AND EXPECT THIS TREND TO CONTINUE INTO THE EVENING
HOURS...WITH TORNADO BEING THE PRIMARY THREAT. I-10 CORRIDOR
APPEARS TO BE A LITTLE SAFER DUE TO MARINE BOUNDARY LAYER.

THE THREAT OF SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT...BUT RAIN
CHANCES WILL LINGER FOR ACADIANA THROUGH OVERNIGHT...INTO SATURDAY MORNING.

SOME SIGNIFICANT DIFFERENCES IN EXTENDED FORECAST...TUESDAY
THROUGH THURSDAY TIME FRAME. GFS HAS BEEN PERSISTENT WITH SURFACE
TROUGH ALONG TEXAS COAST MOVING TOWARDS LOUISIANA...PRODUCING AN
AREA OF OVERRUNNING RAIN ON TUESDAY. 00Z EURO HOLDS OUT UNTIL
WEDNESDAY. IRREGARDLESS...IT APPEARS A STALLED OUT FRONTAL
BOUNDARY WILL BE IN THE WESTERN GULF IN THE TUESDAY THROUGH
THURSDAY TIME FRAME...AND WILL BE THE FOCUS FOR AT LEAST SCATTERED
POPS THROUGH THAT PERIOD...BUT FORECASTER CONFIDENCE IS LOW ON THE
EXACT TIMING AND DURATION OF PRECIP IN THIS PERIOD.

THE OTHER SIGNIFICANT WEATHER FEATURE ON THE 7 DAY FORECAST IS LOW
TEMPS ON SUNDAY NIGHT. COULD SEE SOME FREEZING TEMPS IN EAST TEX AND
CEN LA...WILL HAVE TO WAIT TO SEE IF THIS WILL EXTEND CLOSER TO
THE I-10 CORRIDOR.

&&

.MARINE...
DENSE FOG CONTINUES UNTIL FRONTAL PASSAGE TONIGHT. SCA IS FOR HIGH
SEAS...WHICH CONTINUES THROUGH TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  51  64  39  57  35 /  50  10  10  10  10
KBPT  50  64  38  58  35 /  30  10  10  10  10
KAEX  50  64  35  55  31 /  40  10  10  10  10
KLFT  58  63  38  57  36 /  70  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...SABINE LAKE...VERMILION BAY.

&&
Hazardous weather outlook, Dec 31, 10:45 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1045 AM CST FRI DEC 31 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010945-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
1045 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
AND EVENING IN RESPONSE TO A COLD FRONT APPROACHING FROM THE
NORTHWEST. SOME OF THESE STORMS COULD BE SEVERE...PRODUCING WINDS
OVER 60 MPH...LARGE HAIL...AND AN ISOLATED TORNADO. CENTRAL
LOUISIANA AND ACADIANA HAVE THE GREATEST RISK OF SEVERE
STORMS...WHILE THE BEAUMONT TO LAKE CHARLES REGION HAVE A SMALLER
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAINS WILL MOVE BACK INTO THE FORECAST DURING MID-WEEK NEXT WEEK.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-010945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
1045 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG AND HIGH SEAS WILL KEEP THE NORTHWEST GULF OF
MEXICO HAZARDOUS THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND SEAS WILL BE HIGH SATURDAY AND SUNDAY IN THE WAKE OF THE
COLD FRONT PASSAGE. CONDITIONS WILL IMPROVE ON MONDAY...BUT BE
THREATENED AGAIN ON TUESDAY IN RESPONSE TO A WEAK LOW PRESSURE AREA
IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:09 AM CSTMarine Dense Fog AdvisoryLCH15 hr
Dec 31, 1:27 PM CSTTornado WarningLCHAvoyelles, Rapides33 min
Dec 31, 1:51 PM CSTTornado WarningLCHRapides24 min

Nearby

Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.